Document Detail


Acute electrocardiographic ST segment elevation may predict hypotension in a swine model of severe cyanide toxicity.
MedLine Citation:
PMID:  22528590     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Cyanide causes severe cardiac toxicity resulting in tachycardia, hypotension, and cardiac arrest; however, the clinical diagnosis can be difficult to make. A clinical finding that may precede or predict cyanide-induced hypotension may be a trigger to provide treatment earlier and improve outcomes in cyanide toxicity. Our primary objective was to determine if there is a clinically significant change in ST segment deviation measured on ECG during intravenous cyanide infusion that may predict cyanide-induced hypotension. As part of a larger study comparing antidotes for cyanide-induced shock, 30 swine were anesthetized and monitored and then intoxicated with a continuous cyanide infusion until severe hypotension (50 % of baseline mean arterial pressure) occurred. ECGs were obtained at baseline, every 5 min during infusion, and at the development of hypotension. Repeated measures of analysis of variance were used to determine significance. The mean weight for the 30 swine at baseline was 48 kg (range 45-52), pulse rate 86 beats/min (range 55-121), and systolic blood pressure 109 mmHg (range 90-121). The mean time to hypotension was 31 min (range 16-39). The mean amount of cyanide infused was 5 mg/kg (range 2.5-6.3 mg/kg). All animals (30/30) had ECG changes in repolarization or depolarization during cyanide infusion. Significant rhythm, repolarization, and conduction changes from baseline were observed prior to severe hypotension (p < 0.05). Normal sinus rhythm and sinus tachycardia were the most common rhythms preceding hypotension. We observed ST segment elevation in leads V3, V4, III, and aVF and ST segment depression in leads aVL and aVR. The most pronounced ST segment elevation was observed in leads V3 and V4. We also detected significant changes with increased pulse rate, prolonged PR interval, and shortened QTc interval. Other significant changes were increased T axis and reduced QRS axis. We detected ST segment deviations occurring just before the onset of cyanide-induced hypotension in our swine model. Leads V3 and V4 had the most pronounced with ST elevation, but we also detected electrocardiographic ST elevation inferiorly. Shortening of the QTc and lengthening of the PR interval were also detected before hypotension.
Authors:
Tylan A Muncy; Vikhyat S Bebarta; Shawn M Varney; Rebecca Pitotti; Susan Boudreau
Publication Detail:
Type:  Journal Article; Research Support, U.S. Gov't, Non-P.H.S.    
Journal Detail:
Title:  Journal of medical toxicology : official journal of the American College of Medical Toxicology     Volume:  8     ISSN:  1937-6995     ISO Abbreviation:  J Med Toxicol     Publication Date:  2012 Sep 
Date Detail:
Created Date:  2012-08-20     Completed Date:  2013-02-12     Revised Date:  2013-09-03    
Medline Journal Info:
Nlm Unique ID:  101284598     Medline TA:  J Med Toxicol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  285-90     Citation Subset:  IM    
Affiliation:
Department of Emergency Medicine, San Antonio Military Medical Center, San Antonio, TX, USA. Tylan.muncy@yahoo.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Animals
Arterial Pressure / drug effects
Cyanides / toxicity*
Electrocardiography / methods*
Heart Rate / drug effects
Hypotension / diagnosis*,  etiology,  physiopathology
Monitoring, Physiologic
Shock / diagnosis,  etiology,  physiopathology
Swine
Toxicity Tests, Acute / methods*
Chemical
Reg. No./Substance:
0/Cyanides
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  The influence of vitamin E supplementation on erythropoietin responsiveness in chronic hemodialysis ...
Next Document:  Toxico-surveillance of infant and toddler poisonings in the United States.